Today’s Headlines: Heart Attack Signs, Nuts and Stress Tests

Signs of ‘sudden’ cardiac death may come weeks before, study finds: A new study suggests that heart attacks don’t come out of the blue – in fact, signs are usually apparent “at least a month ahead of time.” Of the approximately 360,000 out-of-hospital heart attacks that occur every year in the U.S., only 9.5% of people survive. Researchers “went back and examined medical records of men 35 to 65 years old after they had out-of-hospital attacks,” and found that 53% of the men had symptoms including chest pain, shortness of breath and dizziness, fainting or palpitations before their heart attack. “About 80 percent of symptoms happened between four weeks and one hour before the cardiac arrest, researchers said.” (Fox News)

Harvard study: Eating nuts may make you live longer: Here’s more evidence that nuts are good for you. A 30-year Harvard study has found that “regular nut eaters were less likely to die of cancer or heart disease – in fact, were less likely to die of any cause.” The benefit appears to be substantial: daily nut eaters were 20% less likely to die during the study period than those who avoided the healthy snack. Plus, their risk of dying of heart disease dropped 29%. “The benefits were seen from peanuts as well as from pistachios, almonds, walnuts and other tree nuts,” though researchers did not look at how the nuts were prepared. (USA Today)

FDA warns doctors of heart risks with Astellas stress test chemicals: The Food and Drug Administration (FDA) has warned physicians that “two chemicals used to conduct cardiovascular stress tests can cause heart attacks and death, and it suggested resuscitation equipment and trained staff be available when the tests are conducted.” The products, called Lexiscan and Adenoscan, are given to patients who are unable to complete an exercise stress test and work by “stressing the heart, allowing physicians to take images that can show areas of low blood flow and damaged heart muscle.” The FDA warned that the products should not be used in patients with signs of acute myocardial ischemia, or decreased blood flow to the heart. The warning will now be included on the drugs’ prescribing information. (NBC News)